Texas, 2011

Hail in Texas, September 21, 2011

September 21, 2011 · NWS EWX · 1 event in 1 county or zone

There were isolated thunderstorms over South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

There were isolated thunderstorms over South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 21, 2:55 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 21, 2:55 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT WED SEP 21 2011

.DISCUSSION...
ADJUSTED FORECASTS SLIGHTLY THROUGH THIS EVENING TO SHOW ISOLATED
SHOWERS AND THUNDERSTORMS FOR THE HILL COUNTRY AND ADJACENT PARTS
OF CENTRAL AND SOUTH CENTRAL TEXAS. EXPECT THIS ACTIVITY TO WEAKEN
BY LATE IN THE EVENING THROUGH TONIGHT. LIKE YESTERDAY...UNSEASONABLY
WARM CONDITIONS ARE CONTINUING THIS AFTERNOON. THE WEAK 500 TO 200
HPA RIDGE THAT WAS OVER SOUTH CENTRAL TEXAS YESTERDAY HAS WEAKENED
THIS AFTERNOON...AS THE CENTER OF THE RIDGE HAS MOVED WEST AND
SOUTHWEST OF THE REGION. SLIGHTLY LOWER HEIGHTS ALOFT HAVE EVOLVED
FROM THIS PROCESS. TO THE NORTH AN AREA OF LOW PRESSURE CONTINUES
OVER THE NORTHERN PLAINS TO WEST OF THE GREAT LAKES...WITH A
SERIES OF S/W TROFS WEST AND SOUTHWEST OF THIS LOW. THE FIRST ONE
THIS AFTERNOON IS FORECAST TO MOVE TO THE SOUTHERN ROCKIES. THIS
IS CAUSING MARGINALLY UNSTABLE CONDITIONS THIS AFTERNOON OVER THE
WEST TO NORTHWEST PART OF SOUTH CENTRAL TEXAS...WHERE ISOLATED
SHOWERS OR THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

ON THURSDAY...THE STORM TRACK TO THE NORTH IS FORECAST TO MIGRATE
FURTHER SOUTH...AS THE AREA OF LOW PRESSURE OVER THE NORTHERN
PLAINS AMPLIFIES TO A LARGER SCALE 700 TO 300 HPA TROF WEDNESDAY
NIGHT THRU THURSDAY NIGHT ACROSS THE MID MISSISSIPPI VALLEY. THIS
WILL MOVE ANOTHER COLD FRONT ACROSS SOUTH CENTRAL TEXAS LATE THURSDAY
AFTERNOON TO THURSDAY NIGHT.  THE COLD FRONT WILL BE OVER THE
NORTHERN HILL COUNTRY IN THE LATE AFTERNOON TO EARLY EVENING ON
THURSDAY...AND THEN MOVE ACROSS THE REST OF SOUTH CENTRAL TEXAS
THURSDAY NIGHT. ENOUGH INSTABILITY IS POSSIBLE WITH THIS WEATHER
SYSTEM TO CONTINUE THE MENTION OF POSSIBLE SCATTERED SHOWERS
THURSDAY NIGHT. AS THE COLD FRONT AND ITS ASSOCIATED WEATHER
DISTURBANCE ALOFT MOVE EAST AND SOUTHEAST OF SOUTH CENTRAL TEXAS
FRIDAY...MORE STABLE CONDITIONS AND DRIER WEATHER WILL COME ACROSS
SOUTH CENTRAL TEXAS FROM THE WEST AND NORTHWEST ON FRIDAY THROUGH
FRIDAY NIGHT.

WILL SHOW DRIER WEATHER IN WAKE OF THE COLD FRONT ON FRIDAY...IN A
SIMILAR WAY AS THE WEATHER PATTERNS WERE ON MONDAY AND MONDAY
NIGHT OF THIS WEEK. FALL WILL OFFICIALLY BEGIN ON FRIDAY...
SEP 23RD THIS YEAR AT 405 AM CDT. ON FRIDAY...NORTH TO NORTHEAST
WINDS AT 5 TO 15 MPH AND DRY CONDITIONS WILL PREVAIL...WITH THE
WINDS BECOMING LIGHT IN THE MID AFTERNOON TO THE EVENING HOURS ON
FRIDAY.

THIS COMING WEEKEND STILL SHOWS DRY WEATHER CONTINUING...WITH WARM
AFTERNOON HIGHS FOR AN EARLY FALL/LATE SEPTEMBER SETTING. THE
WARMER THAN USUAL DAYS THIS WEEKEND WILL CONTINUE ON MONDAY AND
TUESDAY OF NEXT WEEK. SOUTH AND SOUTHEAST WINDS WILL SLOWLY
PICKUP ON MONDAY AFTERNOON AND CONTINUE TUESDAY AND WEDNESDAY OF
NEXT WEEK. THIS WILL BRING HIGHER HUMIDITY AND MORE CLOUDS TO
SOUTH CENTRAL TEXAS TUESDAY THROUGH WEDNESDAY OF NEXT WEEK...AS
THE RIDGE OVER THE AREA WEAKENS IN THE EARLY TO MID PART OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  95  66  88  67 /  10  20  20  10  -
AUSTIN BERGSTROM INTL AIRPORT  65  94  65  88  62 /  10  10  20  10  -
NEW BRAUNFELS MUNI AIRPORT     68  95  66  89  65 /  10  10  20  10  -
BURNET MUNI AIRPORT            68  90  62  87  64 /  20  30  30  10  -
DEL RIO INTL AIRPORT           70  94  69  90  68 /  20  10  20  10  -
GEORGETOWN MUNI AIRPORT        67  93  63  87  64 /  20  20  30  10  -
HONDO MUNI AIRPORT             66  96  66  90  65 /  20  10  20  10  -
SAN MARCOS MUNI AIRPORT        68  94  66  88  65 /  10  10  20  10  -
LA GRANGE - FAYETTE REGIONAL   69  94  67  88  66 /  10  10  20  20  -
SAN ANTONIO INTL AIRPORT       70  94  68  89  68 /  20  10  20  10  -
STINSON MUNI AIRPORT           71  96  68  89  66 /  10  10  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...08
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Sep 21, 4:00 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT WED SEP 21 2011

TXZ171>173-183>194-202>209-217>225-228-221000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CDT WED SEP 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 21, 3:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 PM CDT WED SEP 21 2011

TXZ184>186-212230-
EDWARDS-KERR-REAL-
459 PM CDT WED SEP 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REAL...WESTERN KERR AND
EXTREME EASTERN EDWARDS COUNTIES UNTIL 530 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF KERR WILDLIFE MANAGEMENT AREA...
OR 25 MILES NORTH OF LEAKEY...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND GUSTY WINDS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN REAL AND WESTERN KERR
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 21, 4:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 PM CDT WED SEP 21 2011

TXZ186-187-212300-
BANDERA-KERR-
524 PM CDT WED SEP 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANDERA AND SOUTHERN
KERR COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF MEDINA...MOVING NORTHWEST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHERN BANDERA AND SOUTHERN KERR
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 21, 4:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT WED SEP 21 2011

TXZ184>186-212300-
EDWARDS-KERR-REAL-
529 PM CDT WED SEP 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REAL...WESTERN KERR AND
EXTREME EASTERN EDWARDS COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES WEST OF KERR WILDLIFE MANAGEMENT AREA...
OR 22 MILES NORTH OF LEAKEY...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING...BRIEF HEAVY RAINS AND GUSTY
WINDS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRADE RANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The Austin/San Antonio radar (KEWX), 110 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bandera

When
September 21, 4:45 PM CST
Where
Bandera County, 5.4 mi E of Medina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.800, -99.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349872.